Risks of Loperamide Abuse & Misuse

Julie Weber Trending Topics

QUICK FACTS

    • Loperamide is an OTC medication used to treat diarrhea.
    • Abuse is dangerous and can even lead to death.
    • Program the Poison Help number into your phone for immediate assistance: 1-800-222-1222.

It may be surprising, but it’s not a myth – yes, even the over-the-counter (OTC) antidiarrheal drug, loperamide (Imodium®), can be abused. For someone with opioid use disorder, it may appear to be a legal, inexpensive, and accessible alternative, but the effects can be dangerous or even life-threatening.

WHAT IS LOPERAMIDE?

Loperamide is a common medication that has been used to treat diarrhea, including traveler’s diarrhea, for decades. It is safe for use when taken at the correct dosage. The maximum daily dose is 8 mg OTC and 16 mg for prescription use. It is often a single ingredient, but is sometimes combined with other medications for gas relief. To learn more about loperamide, go to knowyourotcs.org/ingredient/loperamide.

In recent years, discussions about loperamide among drug abuse internet forums has increased, likely corresponding with the nationwide increase in opioid abuse and addiction. Individuals have been using it in excessive doses to get high or sometimes to self-manage opioid withdrawal symptoms.

WHAT ARE THE SIGNS OF LOPERAMIDE TOXICITY?

Symptoms of too much loperamide are nausea, vomiting, and constipation – but more severe effects can happen. These include chest pain, passing out, coma, and even cardiac arrest.

Rates of death from loperamide abuse are increasing. According to the National Poison Data System, 11 deaths occurred in the 3-year period between 2012-2015, while in one year between 2016-2017, there were 13 deaths.

WHAT SHOULD YOU DO IF YOU SUSPECT LOPERAMIDE ABUSE?

Call the Missouri Poison Center at 1-800-222-1222 for advice if you know someone who is using loperamide at greater than recommended doses, no matter what the reason. We can help direct you to the correct next steps. If the person is having any of the severe symptoms above, call 911 for immediate assistance.

For more information about substance use disorders, go to findtreatment.samhsa.gov. This website is managed by the Substance Abuse and Mental Health Services Administration. They also have a national hotline for treatment referral information: 1-800-662-4357.

If you are interested in over-the-counter medicine safety, check out our post about it here: https://missouripoisoncenter.org/counter-otc-medicine-safety-program/.

For any questions or concerns about loperamide abuse, call the Poison Help line at 1-800-222-1222. Specially trained nurses and pharmacists are available 24/7/365 to answer your questions. The service is free and confidential.

print

Share this Post